More people use heroin today than ever before. In fact, more people suffer heroin overdose than in the past. In 2014 alone, 10,500 Americans died after overusing the deadly opioid, according to the U.S. National Library of Medicine.
Signs of Heroin Overdose
Heroin overdose kills so many people each year that you need to know its signs, particularly if someone you love uses the drug. Moreover, if you do see the signs of overdose, call 911 immediately.
The signs and symptoms of overdose vary according to how much heroin they use and its purity. They also vary according to whether they used other substances at the same time. Finally, the person’s weight and age affect overdose warning signs, too.
For example, some effects of overdose show more clearly than others, including:
- Blue lips or nails
- Slowed breathing
- Weak pulse
- Tiny pupils
- Extreme drowsiness
- Loss of consciousness
After overdose, the person who used too much heroin often slips into a coma. If the victim can talk, pay attention for complaints of a dry mouth, constipation, abdominal spasms, or feeling faint from low blood pressure.
Who Is at Risk for Heroin Overdose?
Specifically, you can look for certain risk factors. These risks start with not knowing the precise amount of the drug in use. People who inject heroin risk overdose because they tend to use it without measuring. However, the same holds true for people snorting heroin powder.
Additionally, using heroin with other substances increases risk of overdose. Opiates depress your nervous system. When you mix the drug with other depressants, your central nervous system slows down to a point of stopping. This means your breathing and heartbeat stop.
Mixing heroin with stimulants like cocaine proves deadly for many people, too. The stimulant and depressant effects oppose each other. Called a speedball, this combination makes you less able to feel overdose symptoms. Specifically, this leads to using far more than your body can handle.
Relapse on heroin after detox makes overdose easy, too. When you abuse heroin in addiction, you experience tolerance to the drug. After detox, your body cannot handle its old dose. This leads many people to overdose in relapse.
What to Do When Overdose Happens
If you witness someone overdosing on heroin, call 911 immediately. You need to give the responders some information to help them care for your friend or loved one. For example, this information includes the address, whether they are breathing, how much heroin they used, how long since their last dose, and whether they used other substances with the heroin.
Most U.S. states protect people calling 911 from arrest for illegal drugs or paraphernalia. Therefore, if you believe someone has overdosed, you cannot get into trouble in these states if you also have drugs or use them.
While you await paramedic arrival, check for your friend’s breathing. If they have no breath sounds or motions, provide CPR. You should also do CPR if you hear a rattle sound coming from their throat on exhalation.
Having naloxone on hand in case of overdose is wise. This injectable drug quickly reverses the effects of opioid overdose. In fact, naloxone saves many lives each day.
Preventing Overdose on Heroin
Rehab is your only path away from overdose risk. Of course, addiction treatment starts with heroin withdrawal. However, after detox, the real treatment begins. Rehab gives you the skills, understanding, and strength to prevent relapse on heroin.
Crest View Recovery Center in Asheville, North Carolina provides heroin rehab for lasting recovery. For example, programs at Crest View Recovery include:
- Rehab treatment
- Intensive outpatient program
- Reality based therapy for life skills
- Health and wellness program
- Gender-specific group therapy
- Trauma treatment and on-site psychiatrist
- Yoga classes, acupuncture treatment and meditation therapy
If you or someone you love suffers addiction to heroin, get the help you need for strong recovery and a real chance at a better life. Call CVRC now at 866.327.2505.